Virginia, 2006

Hail in Virginia, April 15, 2006

April 15, 2006 · NWS LWX · 5 events in 3 counties and zones

Strong daytime heating conditions, combined with favorable winds and cold temperatures at a higher altitude, contributed to scattered thunderstorm development during the afternoon and evening of April 15. Some of these storms reached severe limits, with the primary hazard being large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong daytime heating conditions, combined with favorable winds and cold temperatures at a higher altitude, contributed to scattered thunderstorm development during the afternoon and evening of April 15. Some of these storms reached severe limits, with the primary hazard being large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 11:45 AM EST, 3 hours earlier.

Area forecast discussion, Apr 15, 11:45 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT SAT APR 15 2006

.AVIATION UPDATE...

DID A PRE-18Z AMENDMENT TO ALL LWX TAFS TO REMOVE GENERAL VCTS
WORDING. ONLY A FEW -SHRA OVER YORK COUNTY PA ATTM. SFC WINDS NOW
MIXED DOWN FROM A PREDOMINATELY WESTERLY DIRECTION. SFC WINDS COULD
GUST INTO THE 14-18KT RANGE AT TIMES. THE UPSTREAM COLD FRONT OVER
CNTRL PA IS MAKING DECENT PROGRESS SE THIS AFTN. EXPECT AIRMASS
DRYING TO TAKE PLACE BY MID AFTN OVER THE NRN TAF SITES AND
SPREADING S BY 22Z. THIS WILL DECREASE...BUT NOT ELIMINATE...THE
THREAT OF SHRA/TSRA THIS AFTN AND EVENING. 16Z SFC DIAGS STILL SHOW
SOME LOV-LVL MOIST CONVERGENCE ACROSS MARYLAND AND NRN VA. AND WL
HAVE TO KEEP AN EYE BACK TO WEST TO SEE HOW CONVECTION FIRES OVER
THE OH VALLEY. FOR NOW WILL MAINTAIN VFR CONDITIONS AT ALL TAF
LOCATIONS UNTIL RADAR/SATL/DATA SUGGEST OTHERWISE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 NOON TO 7 PM SATURDAY.
&&

AVIATION UPDATE...SMZ
Hazardous weather outlook, Apr 15, 2:29 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SAT APR 15 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
329 PM EDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SEVERE
THUNDERSTORM WATCH. THE LIKELY TIMING OF SEVERE WEATHER WILL BE
BETWEEN 4 TO 9 PM. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS ANTICIPATED FOR
SUNDAY... MAINLY FOR WEST CENTRAL VIRGINIA AND THE SOUTHERN PORTION
OF THE EASTERN WEST VIRGINIA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER HAS BEEN ACTIVATED. SPOTTERS ARE URGED TO MONITOR THE
WEATHER AND REPORT VIA PHONE OR HAM RADIO.

In the hours before

Special weather statement, Apr 15, 10:16 AM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 AM EDT SAT APR 15 2006

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-152130-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1116 AM EDT SAT APR 15 2006

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE ENTIRE AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING.

STRONG DAYTIME HEATING AND FAVORABLE ATMOSPHERIC WINDS WILL
CONTRIBUTE TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING.

A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL TO THE SIZE
OF PENNIES AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER. THE MOST
LIKELY TIME FOR THE SEVERE WEATHER WILL BE BETWEEN 4 AND 9 PM.

CONTINUE TO MONITOR THE LATEST WEATHER INFORMATION FROM NOAA
WEATHER RADIO...YOUR LOCAL MEDIA OUTLETS...AND WEATHER.GOV ON THE
INTERNET.

JB/SMZ

The radar

The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Stafford

When
April 15, 2:45 PM EST to 3:00 PM EST
Where
Stafford County, Stafford
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
38.417, -77.400

Hail, King George

When
April 15, 3:25 PM EST
Where
King George County, King George
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -77.167

Hail, King George

When
April 15, 3:30 PM EST
Where
King George County, 2 mi ESE of King George
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -77.133

Hail, Prince William

When
April 15, 4:35 PM EST
Where
Prince William County, Quantico McAs
Measured
1.5 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.500, -77.300

Hail covered runways and took over one hour to melt in grassy areas after the storm passed.

Hail, King George

When
April 15, 5:00 PM EST
Where
King George County, 5 mi N of Dahlgren
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -77.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507084, 5507085, 5507086, 5507159, 5507160.